Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 276, NWS Jackson, MS

July 3, 2018Jasper County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 3, 2018, 1:26 PM CDT for Jasper County, Smith County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 1:26 PM CDT (18:26 UTC)
Expired
Jul 3, 2018, 1:47 PM CDT
In force
21 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jasper County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 61 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WUUS54 KJAN 031826
SVRJAN
MSC061-129-031915-
/O.NEW.KJAN.SV.W.0276.180703T1826Z-180703T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
126 PM CDT TUE JUL 3 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jasper County in east central Mississippi...
  Northeastern Smith County in central Mississippi...

* Until 215 PM CDT.

* At 126 PM CDT, a severe thunderstorm was located near Stringer,
  moving northwest at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bay Springs around 130 PM CDT.
  Center Ridge around 145 PM CDT.
  Raleigh and Pineville around 155 PM CDT.
  Burns around 205 PM CDT.

Other locations impacted by this severe thunderstorm include
Sylvarena and Louin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3180 8931 3202 8966 3205 8966 3222 8948
      3222 8939 3197 8912
TIME...MOT...LOC 1826Z 135DEG 28KT 3191 8929 

HAIL...<.75IN
WIND...60MPH
 
$$

NF
2 follow-up statements
365 
WWUS54 KJAN 031841
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
141 PM CDT TUE JUL 3 2018

MSC061-031851-
/O.CAN.KJAN.SV.W.0276.000000T0000Z-180703T1915Z/
Jasper MS-
141 PM CDT TUE JUL 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JASPER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3188 8943 3202 8966 3205 8966 3222 8948
      3222 8939 3216 8932 3198 8932
TIME...MOT...LOC 1841Z 134DEG 27KT 3199 8939 

$$

MSC129-031915-
/O.CON.KJAN.SV.W.0276.000000T0000Z-180703T1915Z/
Smith MS-
141 PM CDT TUE JUL 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHERN SMITH COUNTY...

At 141 PM CDT, a severe thunderstorm was located near Bay Springs, or
11 miles northwest of Stringer, moving northwest at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Center Ridge around 145 PM CDT.
  Raleigh and Pineville around 155 PM CDT.
  Burns around 205 PM CDT.

Other locations impacted by this severe thunderstorm include
Sylvarena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3188 8943 3202 8966 3205 8966 3222 8948
      3222 8939 3216 8932 3198 8932
TIME...MOT...LOC 1841Z 134DEG 27KT 3199 8939 

HAIL...<.75IN
WIND...60MPH
 
$$

NF
173 
WWUS54 KJAN 031847
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
147 PM CDT TUE JUL 3 2018

MSC129-031857-
/O.CAN.KJAN.SV.W.0276.000000T0000Z-180703T1915Z/
Smith MS-
147 PM CDT TUE JUL 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SMITH COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3188 8943 3202 8966 3205 8966 3222 8948
      3222 8939 3216 8932 3198 8932
TIME...MOT...LOC 1843Z 135DEG 28KT 3203 8943 

$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:06 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 3, 11:06 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1106 AM CDT Tue Jul 3 2018

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Made a few adjustments to the short-term forecast through tonight, mainly
to increase POPs today for areas south of I-20. With the passing
easterly shortwave along the Gulf Coast today, decent low-level
and mid-level flow should result in quicker moving showers and
storms to increase precipitation coverage. Overall thunderstorm
severity should be limited in our south-central and southwestern
counties and parishes, but enough instability could develop by
this afternoon for areas more through central MS to see a few
stronger storms develop. Damaging wind gusts will be the primary
hazard with any stronger storms this afternoon. Regional PW values
of 2+ inches will make for some heavier rainfall with stronger
storms, but current expectations are for faster storm motions to
limit flooding concerns. Precip chances diminish through this
evening. /NF/

Prior discussion below:

Today and Tonight...

Expect a much needed break from above average temperatures for
most of the ArkLaMiss today as the slow moving weak low pressure
system positioned just off the Gulf Coasts of LA and MS continues
to influence our weather in the region as it moves west. Bands of
showers and storms associated with this disturbance will continue
to develop this morning, increasing in coverage as the day
progresses. The best chances of seeing precipitation will remain
south of I-20 but the progressive nature of storms today will
lessen the threat of flash flooding. Widespread severe storms are
not expected but there will be a wind threat due to the higher
than normal low level flow existing as the disturbance moves west.
The significant SE low level flow that will develop through the
region by peak heating hours as the low moves off to the west will
help pull more Gulf moisture into the region, resulting in
significant cloud cover, thus helping keep temperatures in the mid
to upper 80s. Rain chances will begin to decrease overnight from
east to west as the low finally gets far enough west and Pwats
drop from above 2" to near 1.5".

Wednesday through Monday...

Models in agreement that mid level easterly flow regime will
continue through a good portion of the week. Multiple embedded
shortwaves will take advantage of heating and PWs around 2 inches
to give good coverages of mostly diurnal convection. Though most
areas will see rain during this period, the majority will occur in
the south where forcing will be strongest. Lack of low level
focus will keep the heaviest rainfall very localized.

By the weekend, wave moving into New England will help to recenter
ridge axis further west. As the wave digs over the eastern states,
our easterly flow pattern will be replaced by northerly flow and an
approaching surface cold front Friday night into Saturday. The GFS
brings the baroclinic zone down into the north Saturday and into
central portions Sunday then stalling. This boundary will serve to
focus convection and thus expect widespread coverages through
Monday. Will have to continue to closely monitor this situation over
the weekend as PWs at or above 2 inches ahead of the boundary will
support very heavy rainfall with the boundary focusing it over a
large area./26/

&&

.AVIATION...
12Z TAF discussion:

A range of flight categories exist this morning through the region
ranging from IFR levels at our eastern sites to VFR/MVFR in the
west. These limiting conditions are due to a deck of low CIGs.
This deck of low CIGs continues to spread slowly west and may
impact other sites before it begins to dissipate after sunrise.
Some isolated shower activity has also developed this morning and
led to the addition of VCSH groups at each site. There is the
chance of thunderstorms developing in the vicinity of each site
by late morning into the afternoon with better chances existing
at the southern most sites. The threat of TSRA and SHRA will
diminish after 00Z. Winds will be mainly from the SE today and
could become gusty at some locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       87  72  92  73 /  58  17  46  22
Meridian      90  73  93  73 /  43  14  47  21
Vicksburg     88  74  93  73 /  56  22  37  23
Hattiesburg   86  72  91  72 /  77  22  57  27
Natchez       84  72  91  72 /  84  33  46  23
Greenville    89  73  93  74 /  27  16  26  21
Greenwood     90  74  93  74 /  22  13  30  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3/NF/26
Hazardous weather outlook, Jul 3, 4:31 AM CDT, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
431 AM CDT Tue Jul 3 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
040945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
431 AM CDT Tue Jul 3 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

3

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 3, 1:04 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
104 PM CDT TUE JUL 3 2018

MSZ056-057-066-031830-
Smith MS-Jones MS-Jasper MS-
104 PM CDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JASPER...
SOUTHEASTERN SMITH AND NORTHERN JONES COUNTIES UNTIL 130 PM CDT...

At 104 PM CDT, Meteorologists were tracking a strong thunderstorm
near Laurel, moving northwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Moss around 115 PM CDT.
  Stringer around 130 PM CDT.

Other locations impacted by this storm include Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3162 8913 3178 8940 3180 8940 3179 8943
      3183 8949 3203 8928 3174 8903
TIME...MOT...LOC 1804Z 133DEG 23KT 3174 8915

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:06 PM CDTSpecial Weather StatementJANFranklin24 min
Jul 2, 7:10 PM CDTSpecial Weather StatementJANBolivar35 min
Jul 2, 7:28 PM CDTSpecial Weather StatementJANCarroll32 min
Jul 2, 7:31 PM CDTSpecial Weather StatementJANSunflower29 min
Jul 2, 7:38 PM CDTSpecial Weather StatementJANWashington37 min
Jul 2, 7:44 PM CDTSevere Thunderstorm WarningJANWashington46 min
Jul 2, 7:49 PM CDTSpecial Weather StatementJANLeflore26 min
Jul 2, 7:52 PM CDTSpecial Weather StatementJANGrenada23 min
Jul 2, 7:55 PM CDTSpecial Weather StatementJANLeflore35 min
Jul 2, 8:18 PM CDTSpecial Weather StatementJANLeflore27 min
Jul 2, 8:21 PM CDTSpecial Weather StatementJANWashington54 min
Jul 2, 8:28 PM CDTSpecial Weather StatementJANHumphreys32 min
Jul 3, 1:04 PM CDTSpecial Weather StatementJANJones26 min
Jul 3, 1:50 PM CDTSpecial Weather StatementJANSmith25 min
Jul 3, 2:14 PM CDTSpecial Weather StatementJANRankin31 min
Jul 3, 3:01 PM CDTSpecial Weather StatementJANNewton, Scott29 min
Jul 3, 3:59 PM CDTSpecial Weather StatementJANNeshoba31 min
Jul 3, 4:20 PM CDTSpecial Weather StatementJANNeshoba25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.